| Model Number |
400SMTHXSFT2H06 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/23/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-00129.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcom) using penumbra smart coils (smart coils).During the procedure, two smart coils were stuck and would not advance from their starting positions in the introducer sheaths.Therefore, the smart coils were removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the kink observed near the pusher assembly mid-joint.Further evaluation of the returned smart coil revealed that the introducer sheath was fractured.This damage likely occurred while attempting to advance the pusher assembly out of its introducer sheath against resistance.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the kink observed near the pusher assembly mid-joint.During the functional test, resistance was encountered while attempting to advance the pusher assembly mid-joint through the introducer sheath friction lock, and the pusher assembly could not be advanced at all.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00129 h3 other text : placeholder.